Anxiety symptoms overlapping with hypothyroidism medication side-effects?
January 3, 2013 7:43 PM Subscribe
Anxiety symptoms overlapping with hypothyroid medication side effects?
posted by drd to health & fitness (10 answers total) 1 user marked this as a favorite
I live with my girlfriend- we're both in college, and we're about to get her started on Levothyroxine, a medication for her hypothyroidism. Her TSH is at 5.2 and her doctor has prescribed a 50mcg daily dose.
Thing is, she is a very anxious individual- and I often help her feel better about the things that happen to her, including headaches, random pains, etc. Most of these things we can ignore and a lot of them come from the stress of schoolwork mixed with her tendency to anxiety.
Naturally she looked up the possible side-effects of Levothyroxine- it's the usual,
sleep problems (insomnia);
feeling nervous or irritable;
fever, hot flashes, sweating;
pounding heartbeats or fluttering in your chest;
changes in your menstrual periods; or
appetite changes, weight changes.
This is problematic because once she starts taking this medication I'm not sure whether she may be experiencing a legitimate side effect that needs addressing, or whether it is simply an expression of her anxiety. It's worsened because she especially fears taking medication- for this reason, side-effects are sometimes a self-fulfilling prophecy. Her anxiety of the side-effects of Levothyroxine may lead to the exact side-effects she fears due to the anxiety.
Has anyone here ever dealt with this kind of situation? It's a bit of a Catch-22...
And of course, any info and advice regarding hypothyroidism you guys have to give would be mightily appreciated! I don't think hers is too severe, a milder case.
We're just about to start the spring semester back up in a few days.
Thanks so much guys.